Virginia, 2018

Damaging Winds in Virginia, May 6, 2018

May 6, 2018 · NWS AKQ · 7 events in 4 counties and zones

Scattered severe thunderstorms well in advance of a frontal boundary produced damaging winds across portions of south central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a frontal boundary produced damaging winds across portions of south central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 6, 3:40 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, May 6, 3:40 PM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
440 PM EDT Sun May 6 2018

.SYNOPSIS...
An area of low pressure and an associated cold front will cross
the region late this afternoon through tonight. High pressure
will build from the Great Lakes to New England Monday and
Tuesday as low pressure lingers off the mid Atlantic coast.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 400 PM EDT Sunday

Current GOES-16 wv channels depict a potent upper low spinning
across the central Appalachians, with mid-level dry air
streaming newd ahead of the feature. Vis imagery shows some
partial clearing over portions of the area, while multiple
layers of clouds persist along the coast. At the surface, weak
low pressure is centered over central NC while the coastal low
from early this morning has departed to the NE off the Delmarva
coast. A cluster of tstms has developed over n-central NC with
some of this activity sliding into the SW Piedmont counties.
Effective shear from central NC into the SW Piedmont and
S-central VA and interior NE NC is 45- 50kt. This could result
in some brief stronger updrafts capable of producing hail and
brief strong wind gusts. However, the low-level wind field is
very weak, so it will be difficult for tstms to sustain low-
level inflow. Temperatures this aftn range from the upper 60s
over the NW Piedmont and along the coast, with mid 70s over
central portions.

As the trough advances E during the late aftn and evening hours
hi- res guidance suggests showers and a few embedded tstms
developing over central VA with PoPs mainly 30-50%. More
coverage of showers is expected by later this evening from
central VA to the Nrn Neck and Ern Shore by later this evening
into the early overnight hours with a corridor of likely PoPs
from RIC-XSA-SBY. By later tonight surface low pressure will
locate near the coast as high pressure builds across the Great
Lakes. Northerly flow develops and moisture thickens below
800mb, mainly over the ern half of the area. Any lingering pcpn
should become more light rain or drizzle. Cloudy across the ern
half of the area, and partly to mostly cloudy over the Piedmont
with lows in the 50s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 400 PM EDT Sunday

Model trends continue to show surface low pressure lingering
off the coast Monday/Monday night and into Tuesday as high
pressure builds from the Great Lakes to New England. This setup
will result in NNE flow, which should continue through Tuesday.
The chc of rain will be rather low due to dry air aloft (and
throughout the layer above -10C). Ample moisture is progged per
the GFS and NAM in the 900-800mb layer. Expect mainly overcast
conditions with a gusty NNE wind along the coast Monday. A
little warmer, but still mostly cloudy and cool farther inland
as well. Highs Monday will average in the lower-mid 60s near the
coast (upper 50s for the MD coast) to the upper 60s/lower 70s
well inland. A 20- 30% PoP for mainly light rain is forecast
over the ern third of the area, but any QPF will be light (a few
hundredths at most). Lows Monday night/Tue am in the 50s.
Continued to trended the forecast a little more cloudy and cool
for Tuesday as well with a lingering 20- 30% chc of light rain
toward the coast. Highs Tuesday are very similar to Monday with
low/mid 60s along the coast (upper 50s for the MD coast), to the
upper 60s/low 70s farther inland.

The persistent pattern of onshore flow breaks down Tuesday
night and Wednesday as surface high pressure ridges in from the
N. Partly to mostly cloudy Tuesday night with lows in the
low/mid 50s. Warmer Wednesday with highs warming into the upper
70s to near 80F well inland, with low 70s closer to the coast,
and still mid/upper 60s at the immediate coast where a sea-
breeze may prevail.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 400 PM EDT Sunday...

Sfc high pressure centered over the Mid-Atlantic moves offshore
Wed night-Thu AM. This will allow temperatures to warm into the
low-mid 80s inland/near 80 in coastal areas during the day on
Thursday, as winds turn back to the S/SW. Sfc low pressure
tracks through southeastern Canada on Thursday. The (weak)
trailing cold front associated with this system will approach
from the NW. This will set the stage for isolated- scattered
showers/t-storms Thursday afternoon/evening. Highest PoPs
(30-40%) still look to be over our northwestern counties. The
weak cold front is forecast to pass through the bulk of the CWA
by late Fri AM, but highs will still be between 79-84 on Friday.

Summer-like weather will return next weekend, with forecast
highs near 90 on both Saturday and Sunday. Slight chances for
showers/t- storms will accompany the very warm weather. There
are quite a few differences between the 12z GFS/ECMWF about the
timing/placement of the rain next weekend. Therefore, went no
higher than slight chc PoPs for now.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
As of 200 PM EDT Sunday...

The main area of rain has pushed offshore, but MVFR cigs remain in
some terminals as of 1730z. There are localized IFR cigs in/around
ORF/ECG, but those are starting to lift and should become MVFR by
~19z this afternoon. There has been some clearing in/around RIC.
This will allow instability/heating to increase the chances for
scattered tstms late this afternoon/early evening. Thus, went ahead
and included VCTS from 20-23z at RIC. While an isolated tstm or two
is possible in the vicinity of ORF/PHF/ECG, the chance is low
as there has not been as much daytime heating near the coast.
Therefore, did not include any mention of tstms in those TAFs.
Outside of any tstms, winds will be fairly light today at 5-10
kt during the afternoon. Genly VFR cigs of ~4 k ft by late
afternoon into early evening outside of convection. Winds
shifting to the N after midnight into Mon morning, with
deteriorating conditions to IFR/MVFR between 06-12Z/Mon as low
level winds shift around to the NNE.

Outlook: A breezy NNE wind expected along the SE VA/NE NC coast
on Mon, with MVFR/IFR cigs likely. Cigs will be a little higher
farther inland but still will likely be MVFR at RIC. Low clouds
and at least a chance for drizzle/light rain will continue
through Tue morning. Winds subside but remain out of the NE on
Wed, with mainly dry wx and VFR conditions.

&&

.MARINE...
As of 430 PM EDT Sunday...

Low pressure off the Delmarva coast late this aftn, will move
away to the NE tonight, while a weak cold front crosses the
waters fm the west. Then, very late tonight thru Tue, winds will
shift/and remain fm the NE, as low pressure remains off the
east coast and high pressure will be over the Great Lakes
region. Thus, expect winds at the mouth of the Ches Bay and
Currituck sound and coastal waters to increase into SCA range
Mon.

This pattern results in a cool and rather breezy early week period
with not the best boating conditions. Models agree this pattern
continues for a while with rather high confidence that SCA's will
continue thru Tue night along the coast. Expect NE winds between
15-25 kt with seas building to between 5-7 ft. Kept the rest of
the Ches Bay just below SCA levels for now, but still could be
SCA's acrs farther north portions of the Bay and the Lower James
River.

Expect the NE winds to diminish by mid week, but the onshore flow
and swell from the departing low will likely keep SCA's going for
elevated seas into Wed.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 10 AM Monday to 6 PM EDT Tuesday for
     ANZ634.
     Small Craft Advisory from 1 PM Monday to 6 PM EDT Tuesday for
     ANZ633.
     Small Craft Advisory from 10 PM this evening to 6 AM EDT
     Wednesday for ANZ650-652-654.
     Small Craft Advisory until 6 AM EDT Wednesday for ANZ656-658.

&&

SYNOPSIS...AJZ/LKB
NEAR TERM...AJZ
SHORT TERM...AJZ/LKB
LONG TERM...ERI
AVIATION...ERI
MARINE...MPR/TMG
Hazardous weather outlook, May 6, 2:33 PM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
333 PM EDT Sun May 6 2018

NCZ012-013-030-VAZ065-066-079-087-071945-
Northampton-Hertford-Bertie-Mecklenburg-Lunenburg-Brunswick-
Greensville-
333 PM EDT Sun May 6 2018

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected late this afternoon and early
evening. The main threats are strong wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-NCZ014>017-031-032-102-VAZ048-060>062-064-067>069-075>078-
080>086-088>090-092-093-095>100-509>525-071945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-Gates-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Dinwiddie-Prince George-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Northampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
333 PM EDT Sun May 6 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 6, 5:47 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
647 PM EDT SUN MAY 6 2018

VAZ078-084-085-518-520-062330-
Middlesex-Eastern King William-Lancaster-Eastern King and
Queen-Gloucester-
647 PM EDT SUN MAY 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GLOUCESTER...
MIDDLESEX...SOUTHEASTERN KING AND QUEEN...SOUTHEASTERN KING WILLIAM
AND WESTERN LANCASTER COUNTIES...

At 646 PM EDT, a strong thunderstorm was located over Little
Plymouth, or near King And Queen Court House, moving east at 15 mph.

Half inch hail and rainfall amounts of up to 1 inch are possible
with this storm.

Locations impacted include...
West Point, Urbanna, Church View, Saluda, Glenns, Jamaica, Little
Plymouth, Shacklefords, Mollusk, Nuttsville, Dragonville, Belle Isle
State Park, Mattaponi, Warner, Mascot, Samos, Clancie, Nesting,
Somers and Alfonso.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3745 7657 3751 7679 3755 7682 3753 7685
      3753 7688 3756 7687 3756 7685 3758 7685
      3758 7687 3768 7686 3783 7650
TIME...MOT...LOC 2246Z 279DEG 12KT 3764 7679

05
Special weather statement, May 6, 6:04 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
704 PM EDT SUN MAY 6 2018

VAZ082-083-090-062330-
Charles City-New Kent-James City-
704 PM EDT SUN MAY 6 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHARLES CITY...
SOUTHEASTERN NEW KENT AND NORTHWESTERN JAMES CITY COUNTIES...

At 703 PM EDT, a strong thunderstorm was located over Ruthville, or
over Charles City, moving northeast at 25 mph.

Wind gusts in excess of 40 mph...half inch hail and rainfall amounts
of up to 1 inch are possible with this storm.

Locations impacted include...
Charles City, Norge, Toano, Holdcroft, Ruthville, Barhamsville,
Chickahominy Shore, Croaker, Lanexa, Christensons Corner,
Sandybottom, Warren Mill, Diascund, Mount Airy, New Hope, Roaches
Corner and Kings Corner.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3738 7669 3737 7673 3737 7674 3736 7675
      3729 7699 3730 7700 3730 7701 3727 7707
      3728 7708 3731 7709 3731 7711 3735 7716
      3751 7688
TIME...MOT...LOC 2303Z 242DEG 21KT 3736 7704

05
Special weather statement, May 6, 6:08 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
708 PM EDT SUN MAY 6 2018

VAZ065-066-062345-
Mecklenburg-Lunenburg-
708 PM EDT SUN MAY 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MECKLENBURG AND
CENTRAL LUNENBURG COUNTIES THROUGH 8 PM EDT...

At 707 PM EDT, a strong thunderstorm was located near Kells Corner,
or 8 miles south of Keysville, moving east at 25 mph.

Wind gusts in excess of 30 mph...pea size hail and Rainfall amounts
of up to 1 inch are possible with this storm.

Locations impacted include...
Victoria, Kenbridge, Lunenburg, Rehoboth, Kells Corner, Gary,
Wilburn, Loves Mill, Arvins Store, North View, Finneywood,
Plantersville, Blevins Corner, Pleasant Grove, Oral Oaks, Fort
Mitchell and Wightman.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3689 7849 3705 7845 3700 7810 3674 7823
      3684 7853
TIME...MOT...LOC 2307Z 285DEG 18KT 3692 7850

05
Special weather statement, May 6, 6:29 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
729 PM EDT SUN MAY 6 2018

VAZ077-078-082>086-090-518-520-523-070015-
Charles City-Mathews-New Kent-Middlesex-Northumberland-Eastern King
William-Lancaster-Eastern King and Queen-York-Gloucester-James City-
729 PM EDT SUN MAY 6 2018

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT GLOUCESTER...
MIDDLESEX...SOUTHEASTERN KING AND QUEEN...SOUTHEASTERN
NORTHUMBERLAND...EAST CENTRAL CHARLES CITY...NORTHWESTERN YORK...
MATHEWS...EASTERN NEW KENT...SOUTHEASTERN KING WILLIAM...NORTHERN
JAMES CITY AND LANCASTER COUNTIES...

At 728 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Saluda to near Shacklefords to near
Holdcroft. Movement was northeast at 30 mph.

Wind gusts in excess of 30 mph and half inch hail are possible with
these storms.

Locations impacted include...
Mathews, Gloucester Courthouse, West Point, Kilmarnock, Urbanna, Fair
Port, Norge, Deltaville, Toano, Lancaster, White Stone, Hayes,
Saluda, Holdcroft, Hartfield, Blakes, Wicomico Church, Gwynn, Church
View and Glenns.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3789 7620 3782 7621 3780 7623 3777 7624
      3775 7627 3769 7626 3767 7627 3762 7624
      3760 7624 3758 7626 3753 7625 3746 7621
      3737 7622 3734 7699 3760 7692 3789 7626
      3788 7624 3789 7624
TIME...MOT...LOC 2328Z 245DEG 30KT 3763 7663 3750 7673 3738 7689

05
Special weather statement, May 6, 6:31 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
731 PM EDT SUN MAY 6 2018

VAZ065-066-070015-
Mecklenburg-Lunenburg-
731 PM EDT SUN MAY 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MECKLENBURG AND
SOUTHERN LUNENBURG COUNTIES...

At 730 PM EDT, a strong thunderstorm was located over Kells Corner,
or near Chase City, moving southeast at 25 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.

In addition...Rainfall amounts of up to 1 inch are possible with
this storm.

Locations impacted include...
South Hill, Lunenburg, Rehoboth, Kells Corner, Bacons Fork, Gary,
Wilburn, Loves Mill, North View, Finneywood, Plantersville, Oral
Oaks, Fort Mitchell, Wightman and Gills Corner.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3689 7849 3692 7849 3700 7837 3688 7802
      3666 7820 3685 7852
TIME...MOT...LOC 2330Z 299DEG 20KT 3687 7839

BUTNER
Special weather statement, May 6, 6:48 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
748 PM EDT SUN MAY 6 2018

VAZ065-070030-
Mecklenburg-
748 PM EDT SUN MAY 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MECKLENBURG COUNTY...

At 748 PM EDT, a strong thunderstorm was located near Clarksville, or
8 miles southeast of Redoak, moving east at 20 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
this storm.

In addition...Rainfall amounts of up to 1 inch are possible with
this storm.

Locations impacted include...
Clarksville, Boydton, Beechwood, Finchley, John H Kerr Dam, Skipwith,
Rogers Corner, Richardson, Buffalo Junction, Keats, Eppes Fork,
Baskerville, Palmer Springs and John H Kerr Reservoir.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3669 7865 3666 7861 3665 7860 3664 7858
      3664 7856 3667 7862 3670 7864 3673 7863
      3679 7857 3666 7815 3654 7823 3654 7852
      3659 7867
TIME...MOT...LOC 2348Z 284DEG 19KT 3668 7853

BUTNER

The radar

The Norfolk radar (KAKQ), 112 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
May 6, 7:20 PM EST
Where
Mecklenburg County, 1.11 mi W of Oglurn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.800, -78.250

Trees were downed across Route 743.

Thunderstorm Wind, Mecklenburg

When
May 6, 7:24 PM EST
Where
Mecklenburg County, 1.49 mi NNE of Baskerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.700, -78.270

Numerous trees were downed along Red Gate Road.

Thunderstorm Wind, Mecklenburg

When
May 6, 7:25 PM EST
Where
Mecklenburg County, Redlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.630, -78.250

Numerous trees were downed along Red Lawn Road.

Thunderstorm Wind, Mecklenburg

When
May 6, 7:30 PM EST
Where
Mecklenburg County, 0.69 mi N of Baskerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
36.690, -78.280

Numerous trees were downed in Baskerville.

Thunderstorm Wind, Williamsburg (C)

When
May 6, 8:57 PM EST
Where
Williamsburg (C) County, 1.1 mi E of Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.270, -76.700

A few trees were downed around Williamsburg.

Thunderstorm Wind, York

When
May 6, 9:02 PM EST
Where
York County, 2.97 mi SSE of Magruder
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.280, -76.660

Trees were downed near Queens Lake.

Thunderstorm Wind, James City

When
May 6, 9:15 PM EST
Where
James City County, 1.49 mi NNE of Five Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.270, -76.760

Trees were downed on Monticello Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756436, 756437, 756439, 756442, 756443, 756444, 756445.